Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 125, NWS Twin Cities, MN

August 13, 2015Morrison County, Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 13, 2015, 12:58 AM CDT for Morrison County, Todd County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2015, 12:58 AM CDT (05:58 UTC)
Expired
Aug 13, 2015, 1:30 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morrison County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 161 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS53 KMPX 130558
SVRMPX
MNC097-153-130630-
/O.NEW.KMPX.SV.W.0125.150813T0558Z-150813T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1258 AM CDT THU AUG 13 2015

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MORRISON COUNTY IN CENTRAL MINNESOTA...
  NORTHEASTERN TODD COUNTY IN CENTRAL MINNESOTA...

* UNTIL 130 AM CDT

* AT 1257 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PHILBROOK TO NEAR CLARISSA...MOVING SOUTHEAST
  AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RANDALL AROUND 125 AM CDT.
  SWANVILLE AND FLENSBURG AROUND 130 AM CDT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 124 AND 138.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 190 AND 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4610 9437 4588 9467 4609 9498 4626 9474
TIME...MOT...LOC 0557Z 308DEG 26KT 4622 9473 4610 9492 

HAIL...1.00IN
WIND...60MPH
 
$$

CLF
1 follow-up statement
908 
WWUS53 KMPX 130610
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 AM CDT THU AUG 13 2015

MNC097-153-130630-
/O.CON.KMPX.SV.W.0125.000000T0000Z-150813T0630Z/
MORRISON MN-TODD MN-
110 AM CDT THU AUG 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WEST CENTRAL MORRISON AND EAST CENTRAL TODD COUNTIES...

AT 110 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CUSHING TO NEAR BROWERVILLE...MOVING SOUTHEAST AT
25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THESE SEVERE STORMS WILL BE NEAR...
  RANDALL...SWANVILLE AND FLENSBURG AROUND 130 AM CDT.

THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 128
AND 138.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4610 9437 4588 9467 4606 9487 4618 9465
TIME...MOT...LOC 0610Z 309DEG 22KT 4614 9466 4604 9481 

HAIL...1.00IN
WIND...<50MPH
 
$$

CLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:16 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 12, 11:16 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CDT WED AUG 12 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 227 PM CDT WED AUG 12 2015

PRIMARY CONCERN IN THE SHORT TERM IS THETA-E RIDGE AND ASSOCIATED
INSTABILITY WORKING INTO THE AREA ON THE BACKSIDE OF THE SURFACE
HIGH... AND A WEAK SURFACE TROUGH DROPPING THROUGH THE AREA
TONIGHT AND THURSDAY. THE PRIMARY LARGE SCALE FORCING FOR ASCENT
LOOKS TO REMAIN NORTH/NORTHEAST OF OUR AREA... WHICH SHOULD BE THE
FOCUS FOR MORE WIDE SPREAD PCPN AND HIGHER POPS. HOWEVER...
SCATTERED CONVECTION STILL LOOKS LIKE IT SHOULD BE ABLE TO GET
GOING TO OUR NORTHWEST BY EARLY EVENING... WHICH WOULD THEN MOVE
SOUTHEAST THROUGH THE OVERNIGHT HOURS. THE ACTIVITY LOOKS LIKE IT
WOULD BE MOVING OUT OF THE BEST MOISTURE TRANSPORT... AND WOULD BE
GETTING OUT AHEAD OF ANY LOW LEVEL FORCING... BUT WOULD LIKELY BE
ABLE TO SUSTAIN ITSELF AT LEAST INTO THE CENTRAL PORTION OF THE
AREA OVERNIGHT. SO... ALLOWED FOR CHANCE POPS TO MOVE ACROSS A
GOOD PART OF THE AREA FROM LATE EVENING THROUGH THE OVERNIGHT.
SUBSEQUENT UPDATES MAY NEED TO BUMP THINGS UP DEPENDING UPON HOW
ACTIVITY EVOLVES TONIGHT. ANY SEVERE WEATHER THREAT SHOULD BE
CONFINED TO THE NORTHERN PORTION OF THE AREA AND BE MAINLY A HAIL
AND WIND ISSUE. IF CONVECTION IS ABLE TO GROW UPSCALE INTO AN
MCS... WHICH DOESN/T APPEAR TOO LIKELY AT THIS POINT... THEN A
WIND THREAT COULD PERSIST FARTHER SOUTH/EAST INTO THE AREA THROUGH
THE OVERNIGHT HOURS. WE MAY SEE SOME REDEVELOPMENT OVER THE
SOUTHERN PORTION OF THE AREA THURSDAY AFTERNOON NEAR THE SURFACE
THROUGH... THEN ACROSS MORE OF THE AREA THURSDAY EVENING AS A
SHORTWAVE MOVES INTO THE AREA FROM THE PLAINS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 227 PM CDT WED AUG 12 2015

THE MAIN THEME OF THE EXTENDED PERIOD WILL BE FOR THE
WESTERN/CENTRAL CONUS RIDGE TO BE FLATTENED OUT AS SUCCESSIVE
SHORTWAVES MOVE EAST ALONG THE INTERNATIONAL BORDER... WITH
HEIGHTS CONTINUING TO LOWER ACROSS THE NORTHERN CONUS THROUGH THE
MIDDLE OF NEXT WEEK. THIS WILL INITIALLY LEAD TO OUR INCREASING
WARMTH AND HUMIDITY FOR A COUPLE OF DAYS... THEN COOLER
TEMPERATURES FOR NEXT WEEK. THE MAIN FEATURE OF INTEREST STILL
LOOKS LIKE IT WILL BE A COLD FRONT MOVING THROUGH THE REGION ON
SUNDAY. THE GFS HAS SLOWED DOWN... AND IS NOW VERY SIMILAR TO THE
ECMWF AND GEM WITH THE TIMING OF THE FROPA ON SUNDAY... WITH IT IN
THE WESTERN FORECAST AREA AROUND 12Z THEN INTO THE EASTERN AREA BY
00Z. ITS PROGRESSION DOES LOOK TO SLOW WITH TIME AS THE MID-LEVEL
WINDS BECOME MORE PARALLEL TO THE FRONT. HOWEVER... IT DOESN/T
LOOK LIKE IT WILL STALL OUT TOO CLOSE TO THE AREA... SO WE SHOULD
HAVE DRY WEATHER OVER MOST OF THE AREA FROM MONDAY THROUGH A GOOD
PART OF TUESDAY. DID KEEP SOME LOW POPS OVER THE SOUTH ON
MONDAY... WITH THE BOUNDARY BEING CLOSEST TO THAT PORTION OF THE
AREA... BUT WOULDN/T BE SURPRISED IF SUBSEQUENT FORECASTS ARE ABLE
TO REMOVE THAT. THE NEXT ITEM OF CONCERN COMES AT THE TAIL END OF
THE FORECAST PERIOD... WITH DECENT AGREEMENT BETWEEN THE GFS...
ECMWF... AND GEFS ON A STRONG SHORTWAVE MOVING INTO THE PLAINS ON
WEDNESDAY WITH AN ASSOCIATED SURFACE LOW. WARM FRONTAL BOUNDARY
LOOKS LIKE IT WOULD BE LIFTING NORTH THROUGH THE AREA DURING THE
DAY ON WEDNESDAY... AND THE SYSTEM APPEARS AS LOW IT MIGHT BE
SOMEWHAT SLOW TO MOVE EASTWARD GIVEN THE AMPLITUDE OF THE UPPER
WAVE... SO IT COULD BE A WET PERIOD SOMEWHERE IN THE REGION FROM
LATE TUESDAY INTO THURSDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1104 PM CDT WED AUG 12 2015

WILL RUN WITH VFR CONDS AT ALL TAF SITES BUT THERE ARE A COUPLE OF
CAVEATS. FIRST...THE ONGOING CONVECTION AT INITIALIZATION MAY DROP
FAR ENOUGH S TO IMPACT KAXN-KSTC WITH MVFR-IFR TSTMS PRIOR TO 12Z
THIS MRNG. SECONDLY...RE-DEVELOPMENT OF CONVECTION MAY IMPACT
KMSP-KRNH-KEAU MID-TO-LATE DAY TMRW. CHCS ARE TOO LOW ATTM TO
INCLUDE CB/TS FOR EITHER SCENARIO SO WILL MAINTAIN A DRY FCST BUT
WILL MONITOR AND AMEND IF/AS NEEDED. OTHERWISE...HIGH CLOUDS WILL
PREVAIL THROUGHOUT THIS SET WITH WINDS SHIFTING FROM S TO NW OVER
THE NEXT 18 HRS BEFORE GOING LGT TMRW EVE.

KMSP...VFR CONDS EXPECTED THROUGHOUT THIS SET THOUGH THERE IS A
SMALL WINDOW LATE MRNG INTO EARLY AFTN OF HAVING ISOLD CONVECTION
IMPACT THE AIRPORT. CHCS ARE TOO LOW AND TIMING IS TOO DIFFICULT
TO PINPOINT ATTM SO WILL RUN WITH A DRY TAF UNLESS RADAR TRENDS
DICTATE OTHERWISE.

/OUTLOOK FOR KMSP/
FRI...VFR. WINDS NW 5 KTS.
SAT...VFR. WINDS S 5-10 KTS.
SUN...MAINLY VFR. CHC MVFR-IFR CONDS WITH SHRA/TSRA. WINDS SW 10
KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Aug 12, 10:18 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 PM CDT WED AUG 12 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1018 PM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT
AND AGAIN SATURDAY NIGHT INTO SUNDAY. THE THREAT FOR SEVERE
WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
THE REST OF TONIGHT.

In the hours before

Special weather statement, Aug 13, 12:47 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 AM CDT THU AUG 13 2015

MNZ042-130615-
TODD-
1247 AM CDT THU AUG 13 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...

AT 1246 AM CDT...A STRONG THUNDERSTORM WAS OVER CLARISSA...OR 26
MILES NORTHEAST OF ALEXANDRIA...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROWERVILLE...CLARISSA AND EAGLE BEND.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 191 AND 203.

LAT...LON 4612 9509 4628 9485 4621 9465 4594 9465
TIME...MOT...LOC 0546Z 305DEG 27KT 4616 9497

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:22 PM CDTSevere Thunderstorm WarningMPXMorrison53 min
Aug 12, 9:14 PM CDTSevere Thunderstorm WarningMPXMorrison46 min
Aug 13, 12:47 AM CDTSpecial Weather StatementMPXTodd28 min
Aug 13, 1:20 AM CDTSevere Thunderstorm WarningMPXDouglas, Morrison, Todd40 min
Aug 13, 2:04 AM CDTSpecial Weather StatementMPXStearns26 min
Aug 13, 3:01 AM CDTSpecial Weather StatementMPXMeeker29 min
Aug 13, 3:18 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.